High Wind, Owens Valley
- When
- March 31, 1:42 PM PST to 3:42 PM PST
- Where
- Owens Valley forecast zone
- Measured
- 64 kt (74 mph) measured gust
- Reported by
- Mesonet
The peak gust measured during this event was 74 mph 3 miles SE of Independence.
A Pacific storm system brought a few hours of high winds to portions of the Mojave Desert and southern Great Basin.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS VEF wrote it up.
A Pacific storm system brought a few hours of high winds to portions of the Mojave Desert and southern Great Basin.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Mar 31, 8:59 AM PST, 4 hours 43 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
959 AM PDT SAT MAR 31 2012
.SYNOPSIS...A PACIFIC STORM WILL MOVE ACROSS THE AREA TONIGHT BEFORE
CONTINUING INTO UTAH ON SUNDAY. THIS WILL RESULT IN STRONG AND GUSTY
SOUTHWEST WINDS OVER MUCH OF THE REGION TODAY ALONG WITH A CHANCE OF
PRECIPITATION OVER THE NORTHERN MOUNTAINS INTO SUNDAY. GUSTY NORTH
WINDS AND MUCH COOLER TEMPERATURES WILL BE SEEN AREAWIDE ON SUNDAY.
WARMING WILL THEN BE SEEN INTO THE MIDDLE OF NEXT WEEK. ANOTHER
STORM IS EXPECTED TO BRING INCREASED WINDS TO THE AREA ON WEDNESDAY
AND THURSDAY.
&&
.UPDATE...UPPER LOW STILL WEST OF THE NORTH COAST OF CALIFORNIA THIS
MORNING...OUT AROUND 40N/130W. FRONTAL BAND EXTENDS FROM THE BAY
NORTH INTO SOUTHERN OREGON. DID UPDATE TO SLOW THE PROGRESSION OF
THE BAND INTO THE EAST SLOPES OF THE SOUTHERN SIERRA NEVADA UNTIL
LATE THIS AFTERNOON WITH BEST CHANCE OF PRECIPITATION MAKING INTO
OVER THE CREST THIS EVENING.
WINDS ARE SLOWLY STARTING TO PICK UP ESPECIALLY ACROSS SOUTHERN AND
CENTRAL NYE COUNTY. NO SIGN OF DOWNSLOPE WINDS ALONG THE EASTERN
SIERRA SLOPES YET. LIKE THE PRECIPITATION...WINDS MAY BE DELAYED BY
A FEW HOURS AS SYSTEM HAS SLOWED. 12Z 4KM NMM SHOWS POTENTIAL OF
DOWNSLOPE WINDS DEVELOPING AFTER 19Z OR 12 PM PDT IN WESTERN INYO
COUNTY. DOWNSLOPE EVENT IN THE LEE OF THE SPRING MTNS...RED ROCK
CANYON MORE SPECIFICALLY LOOKS TO PEAK BETWEEN 8 PM THIS EVENING AND
3 AM SUNDAY MORNING. NO CHANGES MADE TO WIND HEADLINES AT THIS
TIME.
&&
.PREV DISCUSSION...
301 AM PDT SAT MAR 31 2012
.SHORT TERM...TODAY THROUGH MONDAY NIGHT...VARIABLE HIGH LEVEL
MOISTURE WILL CONTINUE TO BE SEEN ACROSS THE CWA FOR MUCH OF THE DAY
BEFORE THE APPROACHING STORM OFF THE CALIFORNIA COAST BRINGS
INCREASED CLOUDS TO THE REGION LATE THIS AFTERNOON. BESIDES THE
INCREASED CLOUDS...AS THE STORM MOVES INLAND...THE MAIN IMPACT FOR
THE CWA WILL BE INCREASED WINDS RESULTING IN A VARIETY OF WIND
WARNINGS/ADVISORIES. WINDS ARE EXPECTED TO INCREASE BY LATE MORNING
ACROSS MUCH OF THE REGION WITH THE POTENTIAL FOR STRONG DOWNSLOPE
WINDS FORMING ON THE EAST SIDE OF THE AREA MOUNTAINS...WHILE SURFACE
PRESSURE/THERMAL GRADIENTS BRING BROAD ADVISORY LEVEL OR GREATER
WINDS TO THE REGION DURING THIS AFTERNOON/EVENING. AS THE TROUGH
SHIFTS OVER THE CWA TONIGHT INTO EARLY SUNDAY...WINDS WILL BE ON THE
DECREASE. HOWEVER NORTH WINDS ON THE BACK SIDE OF THE TROUGH/BEHIND
THE COLD FRONT...WHICH IS EXPECTED THROUGH THE KLAS VALLEY AROUND
18Z SUNDAY...WILL ALLOW FOR GUSTY NORTH WINDS TO FORM OVER MUCH OF
THE REGION ON SUNDAY ESPECIALLY IN THE NORTH WIND PRONE AREAS. WILL
HOLD OFF ON ANY ADVISORIES FOR SUNDAY HOWEVER SO AS TO AVOID
CONFUSION WITH TODAYS AREAWIDE PRODUCTS. SEE THE FIRE WEATHER
SECTION FOR THE ONE EXCEPTION TO THIS. LESS WIND EXPECTED ON MONDAY
AS A SHORT WAVE RIDGE BUILDS OVER THE REGION. ALTHOUGH NOT EXPECTED
TO BE A PRIMARY IMPACT...LIGHT PRECIPITATION WILL ACCOMPANY THIS
SYSTEM AS IT SHIFTS ACROSS THE REGION. SNOW IS EXPECTED TO MOVE INTO
THE SOUTHERN SIERRA BY MID AFTERNOON TODAY AND THEN A CHANCE FOR
RAIN/SNOW SHOWERS ACROSS MAINLY THE NORTHERN MOUNTAINS
TONIGHT/SUNDAY. THE MAIN AREA OF CONCERN WILL BE NORTHERN LINCOLN
COUNTY ON SUNDAY...BUT TOTAL SNOWFALL IS EXPECTED TO ONLY BE BETWEEN
1 AND 3 INCHES. DRYING TO THEN TAKE PLACE AS THE TROUGH SHIFTS
FURTHER EAST AND AS THE RIDGE SHIFTS OVERHEAD ON MONDAY.
TEMPERATURES WILL REMAIN WELL ABOVE NORMAL TODAY...BUT THEN DROP ON
SUNDAY BY AS MUCH AS 15 TO 20 DEGREE. TEMPERATURES WILL THEN BEGIN
TO REBOUND ON MONDAY.
.LONG TERM...ON TUESDAY RIDGING WILL BE IN THE PROCESS OF BEING
PUSHED EAST AS A TROUGH DEVELOPS ALONG THE NORTHWEST COAST.
SOUTHWEST FLOW DEVELOPS AS WELL BUT WILL START OUT WEAK AND
STRENGTHENS AS THE TROUGH DEEPENS AND APPROACHES. WEDNESDAY STILL
HAS DECENT MODEL AGREEMENT AND THEY DEPICT STRONGER WINDS AROUND THE
BASE OF THE TROUGH AND DESCENDING INTO OUR CWA. THIS BAND OF
STRONGER UPPER LEVEL WINDS WILL COMBINE WITH A FRONT BEING PUSHED
THROUGH OUR AREA LATE WEDNESDAY THAT WILL ENHANCE THE WINDS. FOR NOW
IT APPEARS THE BEST POTENTIAL FOR STRONGER SOUTHWEST PRE-FRONTAL
WINDS WILL BE IN THE SOUTHERN TWO THIRDS OF THE CWA. THIS
SHORTWAVE/FRONT COMBO AHEAD OF THE MAIN TROUGH IS WHERE MODELS STOP
BEING IN AGREEMENT. THE GFS HAS BEEN PROJECTING THE MAIN TROUGH
COMING THROUGH THE NORTHERN GREAT BASIN THURSDAY AND HAVING A RIDGE
ON ITS HEELS. HOWEVER I THINK THIS 00Z RUN OF THE GFS IS AN OUTLIER
AND OUT OF SYNC WITH THE GFS ENSEMBLE MEAN. MEANWHILE THE ECMWF
MAKES THE MAIN TROUGH DEEPER AND SLOWER AND WILL NOT HAVE IT OUT OF
OUR AREA UNTIL SATURDAY. WENT WITH A BLEND AS MY TAKE. I WENT WITH
THE IDEA THAT THE TROUGH WILL BE WEAKER AND FURTHER NORTH THAN THE
ECMWF DEPICTS AND THAT IT WILL NOT HAVE MUCH MOISTURE ASSOCIATED
WITH IT AND HENCE DO NOT EXPECT MUCH IN THE WAY OF PRECIPITATION
COVERAGE. WHAT CHANCES THAT EXIST WILL BE IN OUR NORTHERN ZONES.
THAT BEING SAID I HAVE A LOW TO MODERATE DEGREE OF CONFIDENCE IN THE
FORECAST OUTCOME AFTER WEDNESDAY.
&&
.AVIATION...FOR MCCARRAN...TODAY STARTS OUT MILD BUT AN APPROACHING
PACIFIC STORM SYSTEM WILL BRING STRONG AND GUSTY SOUTH TO SOUTHWEST
WINDS LATER THIS AFTERNOON AND INTO TONIGHT. FOR NOW EXPECT THE
MAXIMUM GUSTS TO BE AROUND 35 KNOTS LATE THIS AFTERNOON. THE WINDS
WILL CONTINUE TO BE GUSTING AND STRONG SUNDAY MORNING. OUTSIDE OF
THE WINDS DO NOT EXPECT ANY SIGNIFICANT CLOUD COVERAGE NOR
PRECIPITATION THROUGH SUNDAY MORNING.
FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...AN APPROACHING PACIFIC STORM WILL BRING IN A
SIGNIFICANT INCREASE IN SOUTHWESTERLY WINDS AREAWIDE BY THIS
AFTERNOON WITH GUSTS AROUND 35KTS ON AVERAGE...AND UP TO 50KTS+ AT
LOCATIONS PRONE TO STRONG SOUTHWEST WIND EVENTS SUCH AS KDAG.
&&
.FIRE WEATHER...A RED FLAG WARNING IS IN EFFECT TODAY FOR ARIZONA
ZONES 101 AND 102...NEVADA ZONES 465 AND 466 AND CALIFORNIA ZONE
229. GUSTY SOUTHWEST WINDS BETWEEN 35 AND 45 MPH WITH MINIMUM RH
VALUES BETWEEN 10 AND 15 PERCENT WILL COMBINE WITH DRY FUELS TO
CREATE EXTREME FIRE BEHAVIOR THIS AFTERNOON INTO THE EARLY EVENING.
IN ADDITION...WINDS WILL SWITCH TO THE NORTH ON SUNDAY AND REMAIN
GUSTY IN THE AFTERNOON WHILE AFTERNOON RH REMAINS BELOW 15 PERCENT.
THIS WILL BE ESPECIALLY TRUE IN THE COLORADO RIVER VALLEY AND A RED
FLAG WARNING WILL BE ISSUED THIS MORNING FOR FIRE ZONES ARIZONA
101...CALIFORNIA 229 AND NEVADA 466 FOR SUNDAY AFTERNOON.
&&
.VEF WATCHES/WARNINGS/ADVISORIES...
NV...HIGH WIND WARNING FROM 2 PM THIS AFTERNOON TO 5 AM PDT SUNDAY
FOR NVZ019.
RED FLAG WARNING FROM 1 PM THIS AFTERNOON TO 9 PM PDT THIS
EVENING FOR NVZ465-466.
RED FLAG WARNING FROM NOON TO 7 PM PDT SUNDAY FOR NVZ466.
WIND ADVISORY UNTIL 11 PM PDT THIS EVENING FOR NVZ016-018-021-
022.
WIND ADVISORY FROM 2 PM THIS AFTERNOON TO 7 PM PDT SUNDAY FOR
NVZ020.
HIGH WIND WARNING UNTIL 11 PM PDT THIS EVENING FOR NVZ014-015-
017.
AZ...RED FLAG WARNING FROM 1 PM THIS AFTERNOON TO 9 PM MST THIS
EVENING FOR AZZ101-102.
RED FLAG WARNING FROM NOON TO 7 PM MST SUNDAY FOR AZZ101.
WIND ADVISORY UNTIL 11 PM MST THIS EVENING FOR AZZ001-003-036.
CA...HIGH WIND WARNING UNTIL 11 PM PDT THIS EVENING FOR CAZ519.
RED FLAG WARNING FROM 1 PM THIS AFTERNOON TO 9 PM PDT THIS
EVENING FOR CAZ229.
RED FLAG WARNING FROM NOON TO 7 PM PDT SUNDAY FOR CAZ229.
WIND ADVISORY UNTIL 11 PM PDT THIS EVENING FOR CAZ520>522-524.
WIND ADVISORY UNTIL 2 PM PDT SUNDAY FOR CAZ523-525.
&&
UPDATE...PIERCE
PREV DISCUSSION...JENSEN/JACQUES
HTTP://WEATHER.GOV/LASVEGASHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAS VEGAS NV 613 AM PDT SAT MAR 31 2012 AZZ001>003-036-CAZ519>527-NVZ014>022-010000- NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS- LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES- OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY- DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT- EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN- SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY- ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY- NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY- SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY- SOUTHERN CLARK COUNTY- 613 AM PDT SAT MAR 31 2012 /613 AM MST SAT MAR 31 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST ARIZONA...CALIFORNIA AND SOUTHERN NEVADA. .DAY ONE...TODAY AND TONIGHT SOUTHWEST WINDS WILL INCREASE ACROSS THE REGION TODAY AHEAD OF AN APPROACHING PACIFIC STORM. WIDESPREAD GUSTS BETWEEN 40 AND 60 MPH ARE EXPECTED BY LATE THIS MORNING INTO THE AFTERNOON WITH LOCALLY HIGHERS GUSTS...ESPECIALLY ON THE EAST SIDE OF THE AREAS MOUNTAINS. HIGH WIND WARNINGS AND WIND ADVISORIES ARE IN EFFECT FOR MUCH OF THE AREA THROUGH TODAY INTO TONIGHT. IN ADDITION...A RED FLAG WARNING IS ALSO IN EFFECT FOR ALL OF MOHAVE COUNTY...THE LOWER ELEVATIONS OF CLARK AND SOUTHWEST LINCOLN COUNTIES AND FAR SOUTHEAST SAN BERNARDINO COUNTY FROM SATURDAY AFTERNOON INTO THIS EVENING. THE EXPECTANT STRONG WINDS AND LOW RELATIVE HUMIDITY VALUES WILL COMBINE TO MAKE FOR CRITICAL FIRE WEATHER CONDITIONS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY BY SUNDAY THE STORM WILL BE WELL EAST OF THE REGION HOWEVER LOCAL GUSTY NORTH WINDS WILL BE SEEN ESPECIALLY IN THE NORTH/SOUTH VALLEYS. WIND ADVISORIES REMAIN IN EFFECT FOR PORTIONS OF THE AREA ON SUNDAY...AS WELL AS A RED FLAG WARNING FOR THE COLORADO RIVER VALLEY. FURTHER ADVISORIES MAY BE NEEDED. TEMPERATURES WILL ALSO BE 10 TO 15 DEGREES COOLER SUNDAY THAN THOSE EXPECTED TODAY. IMPROVING CONDITIONS WILL BE SEEN ON MONDAY AS A WEAK RIDGE OF HIGH PRESSURE MOVES OVER THE REGION. ALTHOUGH ANOTHER PACIFIC STORM MAY IMPACT THE AREA ON WEDNESDAY AND THURSDAY RESULTING IN INCREASED WINDS ONCE AGAIN...OVERALL NO HAZARDOUS WEATHER IS EXPECTED MONDAY THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER... SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1256 PM PDT SAT MAR 31 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1120 AM NON-TSTM WND GST 3 SE INDEPENDENCE 36.77N 118.16W
03/31/2012 M49 MPH INYO CA MESONET
49 MPH GUST AT SIERRA ROTORS NUMBER 10.
1110 AM NON-TSTM WND GST E SIERRA ROTORS 15 36.74N 118.12W
03/31/2012 M51 MPH INYO CA MESONET
51 MPH WIND GUST MEASURED AT SIERRA ROTORS NUMBER 15
1021 AM NON-TSTM WND GST 5 ENE BOULDER CITY 36.01N 114.74W
03/31/2012 M55 MPH CLARK NV MESONET
NV DOT SENSOR ON THE HOOVER DAM BRIDGE MEASURED A GUST OF
55 MPH.
&&
METZGER1 high wind. Local standard time, as filed.
The peak gust measured during this event was 74 mph 3 miles SE of Independence.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in California in 2012Every state in 2012This day in weather historyWarnings in California, March 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 363958.